'Crushing pills could be fatal'
Crushing pills to make them easier to swallow might be fatal because it releases drugs a lot quicker than they are supposed to, warn scientistsindia Updated: Oct 27, 2006 20:04 IST
Crushing pills to make them easier to swallow might be fatal because it releases drugs a lot quicker than they are supposed to, warn scientists.
David Wright and fellow pharmacy researchers at the University of East Anglia said crushing pills could increase the risk of side effects, reported the online edition of BBC news.
"Pills often have special coatings that affect how they are released into the body. Crushing them can mean this complex system is disturbed," said Wright.
The researchers cited examples of two breast cancer drugs - tamoxifen and morphine - and a blood pressure drug Nifedipine.
Crushing tamoxifen could result in the person who is breaking up the tablet breathing in the medication, which can be particularly dangerous if they are pregnant. Crushing morphine could lead to a fatally fast release of the drug.
Nifedipine, the angina and blood pressure drug, can cause dizziness, headaches and an increased risk of stroke or heart attack when crushed.
If these medications are crushed, the drug is released a lot quicker than it is designed to be. "Fatalities can happen, although they are not that common, "the researcher said.
Wright said doctors need to check whether patients were happy swallowing pills when they first issued prescriptions and at follow-up appointments.
"The vast majority of medicines are available in liquid form, patches or using an inhaler. If elderly patients are unable to swallow such preparations whole, the physicians should prescribe them an alternative formulation such as an oral liquid or a suppository to administer their medication," he added.
It is estimated that 60 percent of elderly people have trouble swallowing medication. Previous research has shown 80 percent of nurses in care homes resort to crushing tablets to help residents take medicines.